MAUDE Adverse Event Report: LIVANOVA USA INC CARIOP CANN + VENT 14 GA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS

LIVANOVA USA INC CARIOP CANN + VENT 14 GA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Model Number AR-11114
Medical Device Problem Codes Increase in Pressure (1491); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/12/2023
Type of Reportable Event Malfunction
Event or Problem Description
Liva nova usa inc has received a report that, during procedure, when injecting cardioplegia solution in the patient's aortic root, the perfusionist detected unusual high pressure above 600 mmhg.Injection was stopped.A second cardioplegia injection attempt confirmed the hypertension.Medical team elected to change out the cardioplegia cannula.The procedure was completed with no issue.After removal of the cannula, a water injection into the cannula showed a reflux on the lateral line.There is no report of any patient injury.
 
Additional Manufacturer Narrative
A.1.-a.5.Patient information were not provided.H.10.Sorin group italia manufactures the aortic root cannula.The incident occurred in france.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Additional Manufacturer Narrative
Through follow up livanova learned that cardioplegia perfusion is performed by an electric syringe pusher which has an integrated pressure sensor detecting pressures up to 900mm hg.In this case, the pressure observed exceeded 500mmhg while the set flow rate was not yet reached (around 200ml/blood and 200ml/h on the electric potassium syringe), thus the perfusion procedure was stop and another type of cardioplegia cannula was used.The syringe pusher was in good working and reliable (check done).When the cardioplegia cannula was removed from the aorta and tested the flow was very low.The tip of the cannula was extremely soft.The nurse used a full 50ml syringe connecting to the luer lock of the cannula.When pressure was applied, liquid escaped through the lateral branch (used for intra-aortic aspiration) and not through the tip of the cannula as expected, thus indicating an obstruction or bad passage at its tip.The dhr review highlighted that the lot whose claimed product belong to was released as conform according to specifications.Based on the review of similar events, this is a known issue that is traced back to design failure.In particular, wall thickness and conicity are identified as the two main root causes.The wall thickness is small compared to other similar aortic root cannulea and then the tip is more likely to kink during the application.The conicity in the complained tip is constant along the tip while other tips of similar aortic root are characterized by an increase of conicity towards the distal extremity that enhances the smooth insertion within the aortic wall.To prevent reoccurrence wall thickness and conicity on the external surface of the tip of the cannula was increased.The complained unit was manufactured before the above described corrective action.The risk is in the acceptable region.No specific action was currently deemed necessary.Livanova will keep monitoring the market.
 
Event or Problem Description
See initial report.

Brand Name
CARIOP CANN + VENT 14 GA
Common Device Name
CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
LIVANOVA USA INC
14401 w 65th way
arvada CO 80004
Manufacturer (Section G)
LIVANOVA USA INC
14401 w 65th way
arvada CO 80939
Manufacturer Contact
enrico greco
14401 w 65th way
arvada, CO 80004
MDR Report Key16893618
Report Number1718850-2023-00027
Device Sequence Number6162773
Product Code DWF
UDI-Device Identifier00803622103056
UDI-Public(01)00803622103056(17)250831(10)2224200007(11)220902(240)AR-11114
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K972503
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 06/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2025
Device Model NumberAR-11114
Device Lot Number2224200007
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/12/2023
Supplement Date Received by Manufacturer05/31/2023
Initial Report FDA Received Date05/09/2023
Supplement Report FDA Received Date06/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/02/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown